Alert archive / South Carolina / Wind Advisories in 2023

Wind Advisory 1, NWS Columbia, SC

March 3, 20235 counties in Georgia; 18 counties in South Carolina

NWS Columbia, SC issued this wind advisory at Mar 3, 2023, 9:25 AM EST for 5 counties in Georgia; 18 counties in South Carolina. It took effect at Mar 3, 2023, 4:00 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2023, 9:25 AM EST (14:25 UTC)
In effect from
Mar 3, 2023, 4:00 PM EST
Expired
Mar 4, 2023, 1:00 AM EST
In force
9 hr
Issued by
NWS Columbia, SC
All 23 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2023-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2023-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WWUS72 KCAE 031425
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
925 AM EST Fri Mar 3 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-040600-
/O.CAN.KCAE.LW.Y.0007.230303T1700Z-230304T1200Z/
/O.NEW.KCAE.WI.Y.0001.230303T2100Z-230304T0600Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Waynesboro, Cheraw, Pageland, McCormick, Clarks Hill, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Elgin, 
Edgefield, Johnston, Murphys Estates, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Batesburg-Leesville, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, St. Matthews, Manning, 
Summerton, Bamberg, Denmark, Andrew Jackson State Park, 
Carolina Commons Shopping Center, Community of Almond Glen, 
Indian Land, Van Wyck, Lancaster, Springdale, Lancaster Mill, 
North, Springfield, Neeses, Orangeburg, Brookdale, Holly Hill, 
Bowman, Branchville, Elloree, Santee, and Eutawville
925 AM EST Fri Mar 3 2023

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM EST
SATURDAY...
...LAKE WIND ADVISORY HAS BEEN REPLACED BY WIND ADVISORY...

* WHAT...Southwest winds 20 to 30 mph with gusts around 40 mph  
  expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 4 PM this afternoon to 1 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Infrequent gusts of around 40 mph late this
  afternoon. Gusts will become more frequent after 6 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
849 
WWUS72 KCAE 032225
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
525 PM EST Fri Mar 3 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-040600-
/O.CON.KCAE.WI.Y.0001.000000T0000Z-230304T0600Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Waynesboro, Cheraw, Pageland, McCormick, Clarks Hill, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Elgin, 
Edgefield, Johnston, Murphys Estates, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Batesburg-Leesville, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, St. Matthews, Manning, 
Summerton, Bamberg, Denmark, Andrew Jackson State Park, 
Carolina Commons Shopping Center, Community of Almond Glen, 
Indian Land, Van Wyck, Lancaster, Springdale, Lancaster Mill, 
North, Springfield, Neeses, Orangeburg, Brookdale, Holly Hill, 
Bowman, Branchville, Elloree, Santee, and Eutawville
525 PM EST Fri Mar 3 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts around 40 mph 
  expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...Until 1 AM EST Saturday Morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this wind advisory went out at Mar 3, 6:56 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 3, 6:56 AM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
656 AM EST Fri Mar 3 2023

.SYNOPSIS...
A cold front will move toward the Carolinas today and cross the
area this evening along with showers and thunderstorms. Winds
will also be strong and gusty today and tonight. The front will
slowly move off the coast Friday night with high pressure and
dry air over the region for Saturday through Monday. Another
front and increased moisture will move into the region Tuesday
and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface boundary currently just north of the forecast area with
surface winds becoming light from the east. Current WSR-88D
region radar imagery shows scattered showers across much of
western and central NC with a few light showers in the Upstate.
Complex scenario unfolding today as low pressure marches from
the western Gulf States northeastward while rapidly deepening.
This will push a cold front across the Gulf States and into the
forecast area late this afternoon into this evening. Easterly
winds will veer to southerly by mid morning and increase to 10
mph with gusts to 20 mph then further increase to 20 mph with
gusts around 35 mph this afternoon and evening. This will advect
Gulf moisture into the area however with the boundary north of
the area the potential for showers will be confined to the
western Midlands and northern CSRA where weak isentropic ascent
will reside. The cold front is expected to move into the
forecast area this evening and will be weakening as it moves
into the region as the best dynamics will be well northwest of
the area. Even with the best dynamics outside the area there
will be some instability as well as moderate levels of DCAPE.
Concern here surrounds a warm nose aloft which continues to
appear sufficient enough to suppress convection. With models
differing on the strength of the cap will expect some
thunderstorms to accompany the front and with dry air aloft
there is potential for the strong winds aloft to mix down
creating a damaging wind threat. SPC outlooks concur with this
and the latest day 1 outlook keeps the far western Midlands and
northern CSRA in a slight risk with the remainder of the area in
a marginal risk with the main threat being damaging wind and
potential for an isolated tornado. The cold front will move
offshore late this evening into the early overnight hours with
drier air rapidly overtaking the forecast area. Winds will begin
subsiding behind the front however will remain gusty into
Saturday morning. With the expected winds the lake wind advisory
remains in place from noon today through 7 am Saturday morning.
High temperatures today will be in the upper 70s to low 80s with
lows tonight ranging from the low 50s in the western portions to
the mid 50s in the east.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Drier air will quickly funnel into the area behind the cold
front Saturday with clear skies. A lingering pressure gradient
will be in place early with gusts to near 20mph but winds are
expected to decrease through the day. Downslope flow will keep
temperatures above average with highs mainly in the low to mid
70s. High pressure will move into the area late Saturday into
Saturday night with cold advection developing overnight with
lows in the low to mid 40s.

As cold advection continues into Sunday, blended guidance has
limited spread for temperatures leading to higher confidence in
highs in the upper 60s northeast to low 70s south. Clear skies
expected once again. Lows similar Sunday night to Saturday
night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Ensemble means continue to favor upper ridging strengthen into
early  next week with temperatures rising to well above average
once again. Otherwise benign weather is expected as the result
of this ridging over the area along with surface high pressure
in place. High pressure will slowly shift offshore with GEFS
mean indicating that moisture will gradually increase, although
deep moisture will likely be lacking. Increasing uncertainty
beyond Tuesday as a front sets up near the area and ensembles
indicate a moisture gradient near the area, which will affect
both temperatures and precip chances.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Mainly VFR through most of the period with MVFR possible with
frontal passage.

Low pressure continue to deepen over western TN and will track
northeastward while pushing a cold front through the Gulf
States and the TAF sites this evening. Winds will become
southerly by 15z and quickly increase to 20 knots gusting around
30 knots. The cold front will move into the area late this
afternoon and evening and is expected to be weakening as it
moves through the region. Have adjust VCSH to begin at 18z and
run through 04/04z and will further adjust as timing and
coverage of showers and thunderstorms improves. Winds will veer
to west southwesterly by around 04/04z while remaining strong
and gusty through the end of the period.

EXTENDED AVIATION OUTLOOK...Winds will remain strong and gusty
into Saturday morning.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory from noon today to 7 AM EST Saturday for
     GAZ040-063>065-077.
SC...Lake Wind Advisory from noon today to 7 AM EST Saturday for
     SCZ016-018-020>022-025>031-035-037-038-041-115-116-
     135>137.

&&
Hazardous weather outlook, Mar 3, 5:08 AM EST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
508 AM EST Fri Mar 3 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-041015-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
508 AM EST Fri Mar 3 2023

...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 AM EST
SATURDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

Showers and thunderstorms will move into the area late this afternoon
and evening with a few strong storms possible. The main threats will
be damaging winds gusts and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Carolina, 2023Wind Advisories in Georgia, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.